Jump to content


Did you know that exercise increases inflammation in systemic sclerosis?


Photo

Cyclophosphamide


  • Please log in to reply
7 replies to this topic

#1 Delker

Delker

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 22 January 2008 - 09:41 AM

Hi-

So the pulmonologist recommends treatment with cyclophosphamide given the level of inflammation found in my lungs based on lavage. My lung function and ct scan are no worse than they were in April, but I've been having more trouble breathing and coughing more in the past 6 months.

The benefit seems so uncertain compared to the risks. I'd love to hear from people who chose to do it and those that chose not too.

I'm 52 and single mother of a 4 year old. I've never been on any meds for Scleroderma and feel like this is a big jump into the abyss.

Thanks
Dre



#2 kellyA

kellyA

    Senior Bronze Member

  • Members
  • PipPipPip
  • 73 posts

Posted 22 January 2008 - 02:56 PM

Hello I'm currently undergoing cyclophosphamide treatments. I have 2 left, I did 6 once a month (IV). I have a 4 and a 7 year old. I'm 41 and decided to give it a try, my last scan did not show that it was any better or worse, but sometimes it takes 9 treatments to show results (at least that is what I'm told).

 

Hoping for the best,

 

Kelly A from NJ



#3 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 22 January 2008 - 06:42 PM

Dre,
Did your doctor tell you if it was oral or IV cyclophosphamide? The medication is the same, but a huge difference in the treatment. We have a lot of information on this site about cyclophosphamide which you might be interested in reviewing. They have been several studies and some on-going using both forms of cyclophosphamide. Here are the links:

Cyclophosphamide Clinical Trials

 

Cyclophosphamide General Information

I'm certainly no doctor, but based on research and the experience of the forum members, this drug seems to be used when other drugs have been ineffective or there is no other option. However, if there is a quickly progressing lung problem, it is used to try to stop the inflammation ASAP.

I would definitely discuss the options with my doctors and find out exactly why they want to use this drug at this time. If you are not satisfied with the answers or you still question their decision, you might want to get another opinion.

Welcome to the ISN forums! I think you'll find a lot of support and information here. I'm so glad to see you posting.


Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#4 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 22 January 2008 - 07:30 PM

Hey Dre,

 

I've been on IV cyclophosphamide and it can be tiring, so you may need a little help now and then. There's some nausea but the pills they prescribe really help. Hair loss varies. I have naturally thick, dark hair so a little hair loss means I don't have to pay someone to thin it. Anytime I bring up hair loss people say... you're not loosing hair, but I know I am. Trimming your hair up or wearing a ponytail make disguises. Soup is my favorite staple food since my appetite is all over the board; some days I have none. Despite all this people have found great success and stabilization with cyclophosphamide. After the first treatment you'll know what to expect. Drink lots of water in your first 24-hours and bring an ipod or something to read cause the IV process takes a few hours.

Take care,

 

peanut



You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...

#5 Gidget

Gidget

    Silver Member

  • Members
  • PipPipPipPip
  • 201 posts

Posted 23 January 2008 - 05:05 AM

Dre,

 

I had 6 doses of the cyclophosphamide and it worked well for me. I would like to have another 3 quarterly but I can't get any doctor to prescribe it as at this point they feel the risk out way the benefit.

Make sure if you do go for cyclophosphamide that you do the IV. There have been too many problems with the oral. With the cyclophosphamide, make sure you drink lots and lots of water. For the first 2 weeks after the cyclophosphamide I was trying to drink an 8 oz glass every 2 hours or so. It is important to drink the water as it flushes the drug out of your system -- and you want to flush it out as soon as possible.

Make sure that when you get your treatment, you give yourself 3 days to relax afterward. I found that if on Day 1 and 2, if I just went and sat around, I felt much better during the first week. When I went home and ran around before Day 3, I found that I felt horrible all month -- so make sure you take time for you.

I didn't have much trouble with nausea. And yes, your hair does thin. During my 6 months, I didn't cut my hair or do anything to it. But then again, it didn't seem to grow. The upside is that you don't have to really shave your legs either.

For me the cyclophosphamide seemed to have worked. My skin softened and my PFTs are stable for now. I started on 750 g/ml and then went up to 950 g/ml as my doctor said this would be the only time I would get cyclophosphamide. While my doctor was happy that the PFT was stable, he was disappointed that the PFTs did not improve.

Good luck with your decision. It is not an easy one. Gidget



#6 Peggy

Peggy

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 635 posts
  • Location:Minnesota

Posted 23 January 2008 - 05:54 AM

I was on the oral cyclophosphamide and was only able to take it for 4 months as it started to attack my bladder and I developed interstital cystitis. When on it I was extremely tired and I had the nausea. I took compazine for that and that helped a great deal. I also now have very thin hair.

Now that the bladder has healed the doctor doesn't want to put me back on it and instead is trying to get Rituxan approved by my insurance company.

I really think I didn't drink enough water and someone here said take the IV instead of the oral so I would check that out and see if that's true.

Good luck.

Warm hugs from Minnesota.



#7 adensmore

adensmore

    Senior Bronze Member

  • Members
  • PipPipPip
  • 36 posts
  • Location:Raleigh, NC

Posted 24 January 2008 - 03:24 AM

Whatever you decide, make sure they give you Mesna with the cyclophosphamide to prevent hemorrhagic cystitis. I wasn't given Mesna and I've been through a terrible time since October with bleeding from my bladder, very large clots, 2 surgeries, 18 days in the hospital, bladder spasms, etc.....

By the way, I took a very large dose of cyclophosphamide, 1720 ML for 12 months. My white blood cell count would not drop with the lower doses of cyclophosphamide so my doctor kept increasing it until I had the response he was looking for.

In addition, my skin scores did not improve and my lung function did not improve.

April



#8 LisaBulman

LisaBulman

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,135 posts
  • Location:Massachusetts

Posted 25 January 2008 - 02:31 AM

Dre,

 

I was on IV cyclophosphamide for 5 months. It was the best decision I had made. It stabilized my lungs for over a year. You will need some support and help. I would recommend the iv form. You will be down for a few days but after that you'll be fine until your next treatment. Unfortunately I am very sensitive to all meds so I did loose a lot of my hair. It really wasn't a big deal though. I just cut it really short and it was quite nice for the summer! You have to do what you feel is right for you.

Hugs,

 

Lisa


Lisa Bulman
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)